I am 53, 6' 2'' tall, 230 pounds. During a routine physical exam, I was directed to a cardiologist because I have always had what was considered a heart murmur. In the course of the cardiologist's exam, he determined that I have an aorta whose enlargemt has increased since eight years ago when it was last measured, and a bicuspid valve. By wearing a heart monitor for a day, it was also discovered that my heart regularly goes into lengthy periods of fibrillation, and was in fact beating irregularly for the entire day I wore the monitor.
Right now, I am taking 100 mg daily of a beta blocker and one regular-dose aspirin per day. I have been doing this for about a month, and I regularly take my pulse to see if my heart is beating regularly. It goes into an irregular rhythm for about 24 hours every fourth day.
Until this exam and its findings, I felt fine and had no symptoms of a heart problem or problems. Now I worry when my heart is not beating regularly. Whether it is beating regularly or not, I feel that I become tired more easily, and I avoid physical activity which I think might overtax my heart. My overall health has gone from what I considered to be good to generally feeling bad.
I am wondering if there is an alternative to what appears to be on the horizon: increasing doses of medication and eventual surgery with even more medication prescribed after that. I got a second opinion which generally concurred with my cardiologist's, and have acquiesced with the medical process so far. But I also feel that the process, more than anything else, has made me feel unwell, or alerted me that I should feel unwell.
And I do not see a corner ahead around which I can turn to put this Pandora's Box of symptoms behind me. In particular, I wonder if I have had this group of asymptomatic physical characteristics for my entire life, and am now being treated because they happened to be discovered, and if the treatment is necessary.
That is an interesting questions. Some of the medications used to slow down heart rates with atrial fibrillation can cause fatigue. That might be why you don't feel. Unfortunately, beta blockers are used to decrease the strain on the aorta in the setting of aneurysms. If your aorta continues to dilate, you are correct that at some point you may need surgery to correct this. The valve would probably be replaced at the same time.
Make your doctor aware of your symptoms. Sometimes decreasing the beta blocker will improve your symptoms but this is only possible if your heart rates are controlled. If you have two cardiologists in agreement, you are probably being treated correctly.
i can really sympathize. After I moved some years ago, I went to a new cardiologist. She mistakenly interpreted a change in my ekg as a silent heart attack. I was feeling fine when I went into her office, but short of breath and hampered physically when I walked out. Finding out she was wrong restored my health :-) (At least then, I have since developed further problems.)
Yes, a beta blocker also makes me quite lethargic and short of breath on exertion as well.
Let me, as a layperson, make a suggestion - if your doctor okays exercise, stay active. Do not hole up in the house and become a cough potato, as I did out of fear, because you will gain weight and become deconditioned and you will feel worse physically and mentally. Also, once the weight goes on and you get deconditioned, it is hard to correct.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.